Alabama, 2002

Damaging Wind in Alabama, June 13, 2002

June 13, 2002 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 13, 2:00 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 13, 2:00 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT THU JUN 13 2002

NUMEROUS VORT LOBES AND MCVS SPINNING AROUND REGION THIS AFTERNOON...
AS DEPICTED BY SATELLITE IMAGERY.  RATHER NICE MCV SHOWING UP IN AR
MOVING SLOWLY EASTWARD...AND COULD BRING TROUBLE TONIGHT.  ODDLY
ENOUGH...AVN PICKED UP ON THIS FEATURE BETTER THAN ETA...BUT ETA
MOS IS CONSIDERABLY HIGHER THAN AVN MOS IN POPS TONIGHT.  ALSO...
BROAD BAND OF CONVECTION FROM NORTHERN MS INTO SOUTHERN MIDDLE TN
GATHERING A HEAD OF STEAM...AND WILL LIKELY CONTINUE TO MOVE EAST
AND SOUTHEAST THIS EVENING.  THEREFORE...HAVE DECIDED TO GO WITH
LIKELY (AT LEAST) POPS TCL-BHM-ANB NORTH...AND GOOD CHANCE SOUTH OF
THOSE CITIES TONIGHT.

HAVE A FEELING NEXT ROUND OF CONVECTION WILL COME WITH ANOTHER MCV...
ASSOCIATED WITH THE ACTIVITY NOW STRADDLING THE RED RIVER.  THATS
ABOUT 24 HOURS AWAY...WHICH WOULD INDICATE MORE STORMINESS TOMORROW
AFTERNOON.  ETA MODEL SHOWS SOME DRYING FROM THE NORTHWEST...AND GUT
FEELING IS THAT STORMINESS TOMORROW WILL EVENTUALLY GET SHUNTED
SOUTH OF I-20.

BESIDES SOME LEFTOVER RAIN EARLY TOMORROW NIGHT IN THE SOUTHERN
ZONES...CONDITIONS DRY OUT AND GET A BIT LESS HUMID FOR THE END OF
THE WEEK AND START OF THE WEEKEND.

HSV 067/084/060/082 7400
BHM 069/085/061/086 7700
MGM 071/088/066/088 5630

.BHM...NONE.

In the hours before

Special weather statement, Jun 13, 11:20 AM CST, 4 hours before
ALZ001>050-132100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1220 PM CDT THU JUN 13 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA

MOISTURE WILL CONTINUE TO INCREASE ACROSS NORTHERN AND CENTRAL
ALABAMA THIS AFTERNOON AND EVENING.  A COLD FRONT WILL BE
APPROACHING NORTHERN ALABAMA TONIGHT.  THIS FRONT WILL CAUSE
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND
TONIGHT ACROSS MUCH OF THE AREA. A FEW STORMS WILL BE STRONG AND
GENERALLY CONFINED TO THE NORTHERN HALF OF ALABAMA. THESE STORMS
WILL HAVE THE POTENTIAL OF PRODUCING SOME HAIL AND GUSTY WINDS.

THE COLD FRONT WILL MOVE INTO NORTHWEST ALABAMA OVERNIGHT AND EXIT
SOUTH ALABAMA LATE FRIDAY AFTERNOON.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...2
MONTGOMERY...2

The radar

The Northeast Alabama radar (KHTX), 53 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
June 13, 3:20 PM CST
Where
Madison County, Huntsville
Measured
55 kt (63 mph)
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
34.733, -86.617

Numerous trees and power lines were knocked down across the northern parts of Huntsville. Additional trees fell down in Chase.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300601.